Tennessee is experiencing an epidemic of opiate overdose. This has affected communities across the state, and likely someone you know. This is the insidious nature of addiction. Overdose has always been a common effect of opiate use. In addiction, an individual’s tolerance continues to rise, requiring more of the same substance to get the same effect, while the lethal dose – the amount that causes death – remains constant. As one continues to use more to get the same effect, they inch closer to overdosing every time.
Overdose can also occur accidentally for various reasons:
- Opiates may be mixed with other drugs
- The user does not know how pure the drug is, or if it’s mixed with another substance
- The individual is so incapacitated they are unaware of how much they are taking
Overdose is just as likely to occur whether the individual is using a synthetic opioid with or without a prescription (e.g., dilaudid, lortab, oxycontin, vicodin, codeine, fentanyl, etc.). It’s also just as likely to occur when it is a poppy-based version of the drug (heroin, opium, morphine). Regardless of how someone takes an opiate – whether they take a pill, snort, or inject the drug – they are at risk for death from an overdose.
IN TENNESSEE MORE PEOPLE HAVE DIED FROM OPIATE OVERDOSE THAN CAR ACCIDENTS.
In 2015, the state of Tennessee lost 1,451 known individuals to opiate overdose, and 989 to automobile accidents. This is the most ever in the history of the state. More than 6,000 Tennesseans have overdosed in the past five years, and the number of fatal opiate overdoses has steadily risen each year. From 1,062 in 2011, to 1,094 in 2012, to 1,166 in 2013, to 1,263 in 2014, to 1,451 last year. Across the U.S., the number of drug and opioid-related deaths continues to rise rapidly.
If you are concerned about your opiate use, or concerned about a loved one’s use, please call before it is too late.